Atypical antipsychotics and parkinsonism.
Meyers Primary Care Institute; Department of Medicine, Division of Geriatric Medicine
Medical Subject Headings
Aged; Aged, 80 and over; Antipsychotic Agents; Confidence Intervals; Dose-Response Relationship, Drug; Female; Follow-Up Studies; Humans; Male; Odds Ratio; Parkinson Disease, Secondary; Proportional Hazards Models; Retrospective Studies; Risk Factors
Health Services Research | Medicine and Health Sciences
BACKGROUND: Atypical antipsychotic agents are thought to be less likely than older typical agents to produce parkinsonism. This has not been well documented. We compared the risk of development of incident parkinsonism among older adults dispensed atypical relative to typical antipsychotics. METHODS: Retrospective cohort study of all adults 66 years and older in Ontario. We used Cox proportional hazards models to study the association between the type, potency, and dose of antipsychotic dispensed and the development of parkinsonism during 1 year of follow-up. RESULTS: All 25,769 older adults prescribed antipsychotics were observed for 11,573 person-years, and 449 events of parkinsonism were identified. Relative to individuals dispensed an atypical antipsychotic, those dispensed a typical agent were 30% more likely (adjusted hazard ratio [HR], 1.30; 95% confidence interval [CI], 1.04-1.58) and those exposed to neither agent were 60% less likely (HR, 0.40; 95% CI, 0.29-0.43) to experience development of parkinsonism. Furthermore, those dispensed lower-potency typical agents were no different (HR, 0.75; 95% CI, 0.48-1.15), and those dispensed higher-potency typical antipsychotics were at close to a 50% greater risk (HR, 1.44; 95% CI, 1.13-1.84) of development of parkinsonism relative to atypical antipsychotics. Relative to those dispensed a high-dose atypical antipsychotic, those dispensed a typical antipsychotic were at similar risk for parkinsonism (Wald chi(2) = 0.14, P = .7). CONCLUSIONS: The risk of development of parkinsonism associated with the use of high-dose atypical antipsychotics was similar to that associated with the use of typical antipsychotics. Caution should be used when prescribing atypical antipsychotic therapy at high doses.
Rights and Permissions
Citation: Arch Intern Med. 2005 Sep 12;165(16):1882-8.
Rochon, Paula A.; Stukel, Therese A.; Sykora, Kathy; Gill, Sudeep S.; Garfinkel, Susan; Anderson, Geoffrey M.; Normand, Sharon-Lise T.; Mamdani, Muhammad M.; Lee, Philip E.; Li, Ping; Bronskill, Susan E.; Marras, Connie; and Gurwitz, Jerry H., "Atypical antipsychotics and parkinsonism." (2005). Meyers Primary Care Institute Publications and Presentations. 61.